Mathematical Research Letters

Volume 12 (2005)

Number 4

Generators of $D$–modules in positive characteristic

Pages: 459 – 473

DOI: http://dx.doi.org/10.4310/MRL.2005.v12.n4.a2

Authors

Josep Alvarez-Montaner (Universitat Politécnica de Catalunya)

Manuel Blickle (Universität Duisburg–Essen)

Gennady Lyubeznik (University of Minnesota)

Abstract

Let $R=k[x_1, \dots ,x_d]$ or $R=k[[x_1,\dots,x_d]]$ be either a polynomial or a formal power series ring in a finite number of variables over a field $k$ of characteristic $p >0$ and let $D_{R|k}$ be the ring of $k$-linear differential operators of $R$. In this paper we prove that if $f$ is a non-zero element of $R$ then $R_f$, obtained from $R$ by inverting $f$, is generated as a $D_{R|k}$–module by $ \frac{1}{f}$. This is an amazing fact considering that the corresponding characteristic zero statement is very false. In fact we prove an analog of this result for a considerably wider class of rings $R$ and a considerably wider class of $D_{R|k}$-modules.

Full Text (PDF format)